Alert archive / Kansas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 256, NWS Goodland, KS

July 31, 2013Decatur County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 31, 2013, 2:17 AM CDT for Decatur County, Rawlins County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 31, 2013, 2:17 AM CDT (07:17 UTC)
Expired
Jul 31, 2013, 3:15 AM CDT
In force
58 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Decatur County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 92 km from the middle of the area, began a volume at 07:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:29 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 31, 12:29 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1129 PM MDT TUE JUL 30 2013

.UPDATE...
ISSUED AT 847 PM MDT TUE JUL 30 2013

SMALL AREA OF THUNDERSTORMS OVER FRONTIER COUNTY CONTINUES TO MOVE
SOUTHWARD INTO THE DRIER AIR. DO NOT EXPECT IT TO SUDDENLY
DISSIPATE BEFORE REACHING RED WILLOW COUNTY SO HAVE FAIRLY HIGH
CHANCES FOR PRECIP. CHANCES THERE.  PRECIP. CHANCES DECLINE
FURTHER SOUTH SINCE THE STORM WILL CONTINUE TO BE IN THE DRIER AIR
WHICH SHOULD CAUSE IT TO EVENTUALLY DISSIPATE COMPLETELY.

OVERNIGHT A PLUME OF MOISTURE AHEAD OF AN UPPER LEVEL
TROUGH...CURRENTLY OVER WYOMING...WILL MOVE OVER THE NORTHERN PART
OF THE AREA. SOUNDINGS SHOW SOME ELEVATED INSTABILITY AS THE SHORT
WAVE TROUGH MOVES THROUGH. AS A RESULT WILL HAVE SOME SLIGHT
CHANCES GOING DURING THE OVERNIGHT/EARLY MORNING HOURS AS THE
SHORT WAVE TROUGH MOVES THROUGH.

SOUNDINGS OVER THE EASTERN HALF OF THE AREA ARE STILL SUGGESTING
FOG DEVELOPMENT TONIGHT. DO NOT ANTICIPATE IT TO BE AS THICK AS THE
LAST COUPLE OF NIGHTS DUE TO THE RATHER SHALLOW DEPTH TO THE
SATURATION.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 250 PM MDT TUE JUL 30 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOWS ELONGATED RIDGE ACROSS
THE SOUTHERN PLAINS WITH WESTERLY FLOW IN PLACE ACROSS THE
CENTRAL/HIGH PLAINS. A WEAK LEE TROUGH IS CURRENTLY IN PLACE ACROSS
EASTERN COLORADO WITH A WEAK CONVERGENCE REGION EXTENDING INTO OUR
WESTERN CWA.

THIS WILL ACT AS THE FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT
THIS AFTERNOON...WITH CU FIELD ALREADY IN PLACE AND RADAR INDICATING
SEVERAL DEVELOPING UPDRAFTS JUST NW OF OUR CWA NEAR YUMA COUNTY. WITH
STORM MOTIONS OUT OF THE EAST 10-20KT MOST STORMS WILL BE SLOW
MOVERS...THOUGH WE COULD STILL SEE THIS ACTIVITY MOVE FURTHER EAST
IN OUR CWA THROUGH THE AFTERNOON BEFORE FALLING APART AFTER SUNSET
WITH LOSS OF DAYTIME HEATING AND INCREASING LOW LEVEL CINH. LATEST
RAP ANALYSIS SHOWS SB/ML CAPE VALUES RANGING FROM 1000-1500
J/KG...AND WITH ADJUSTED SOUNDINGS SUPPORTING POSSIBLE CAPE VALUES
IN THE 2000-2500J/KG RANGE LATER THIS AFTERNOON. WITH HIGH TD
DEPRESSIONS TO ABOUT 700MB THROUGH A DRY ADIABATIC AIR MASS AND HIGH
LFC/LCL IN THE 10-13KFT RANGE WE COULD SEE STRONG THUNDERSTORM GUST
POTENTIAL. IF WE REALIZE THE HIGHER CAPE VALUES I COULDNT RULE OUT
LARGE HAIL POTENTIAL...HOWEVER AT THIS POINT STRONG WINDS ARE
PROBABLY THE GREATER THREAT WITH ANY THUNDERSTORMS THAT DEVELOP.

MET/MAV GUIDANCE ARE INDICATING FOG DEVELOPMENT TONIGHT...HOWEVER
WITH W-SW WINDS TO 10KT AT THE SURFACE AND BL WINDS IN EXCESS OF
20KT...I AM NOT AS CONFIDENT WE WILL SEE A REPEAT OF LAST NIGHT.
WITH TROUGH AXIS SHIFTING EAST WE COULD STILL SEE LIGHT SURFACE
WINDS IN THE EAST WHERE FOG WOULD BE MORE LIKELY TO OCCUR...AND
WHERE I KEPT PATCHY FOG MENTION.

A WEAK COLD FRONT WILL DROP SOUTH LATE TONIGHT AND STALL ALONG THE
NE/KS STATE LINE BY MIDDAY WEDNESDAY WITH A PRE FRONTAL TROUGH
SETTLING TO OUR SOUTHEAST. AHEAD OF THE TROUGH AXIS CAPE VALUES IN
EXCESS OF 2500 J/KG ARE ADVERTISED. THIS TROUGH AXIS WILL BE THE
MAIN FOCUS WITH GOOD SURFACE CONVERGENCE IN PLACE...AND I KEPT 30/40
POPS TIED TO THIS FEATURE...AND LOWER POPS TO THE NORTH. WITH BETTER
CAPE AND MARGINALLY BETTER SHEER WE WILL SEE A CHANCE FOR
THUNDERSTORMS TO BECOME BETTER ORGANIZED WITH SEVERE WIND/HAIL A
POSSIBILITY IN OUR SOUTHEAST DURING THE AFTERNOON.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 250 PM MDT TUE JUL 30 2013

NO MAJOR CHANGES SEEN TO THE UPPER PATTERN ACROSS THE SOUTHERN AND
CENTRAL PLAINS DURING THIS PERIOD. UPPER HIGH NOW CENTERED OVER
NEW MEXICO AND WAFFLE BACK AND FORTH OVER TO WEST TEXAS AND BACK DURING
PERIOD. ALTHOUGH THE UPPER RIDGE IS FORECAST TO ASSERT ITSELF SLIGHTLY
NORTH OVER THE MOUNTAINS...A SERIES OF WEAK UPPER IMPULSES WILL
CONTINUE TO MOVE OVER THE TOP OF THE RIDGE KEEPING IT FAIRLY
FLAT OVERALL.

THIS MAKES IT DIFFICULT TO ASSESS TIMING OF PRECIPITATION. ALL
GUIDANCE IS SUGGESTING AN ACTIVE FLOW REGIME WILL CONTINUE WITH
SLIGHT CHANCE TO CHANCE POPS EVERY DAY. RIGHT NOW THE MOST ACTIVE
PERIODS FOR PRECIPITATION LOOK TO BE THURSDAY NIGHT AND AGAIN
SATURDAY NIGHT. TEMPERATURES WILL CONTINUE SEASONAL WITH HIGHS
MOSTLY IN THE UPPER 80S TO LOWER 90S AND LOWS IN THE 60S.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1108 PM MDT TUE JUL 30 2013

MVFR TO VFR CONDITIONS FORECAST FOR THE 6Z TAFS. LATEST RADAR
SHOWS AN AREA OF STORMS OVER SOUTHWEST NEBRASKA MOVING TO THE
SOUTHEAST. IF STORMS KEEP THEIR CURRENT COURSE/SPEED THEY WILL BE
MOVING OVER KMCK AROUND 6Z. BASED ON OGALLALA/S OBSERVATION IFR
CONDITIONS ARE POSSIBLE WHEN THE STORM MOVES THROUGH KMCK. HOWEVER
THE STORMS SHOULD BE MOVING OUT OF THE LOW LEVEL JET BY THE TIME
THEY ARE NEAR KMCK...SO THEIR INTENSITY SHOULD DIMINISH. THE
OBSERVATION FROM KIML WILL HELP DECIDE HOW LOW TO GO FOR KMCK..BUT
AM HESITANT TO GO TOO LOW SINCE THE STORM SHOULD BE WEAKENING BY
THEN. OTHERWISE ISOLATED TO SCATTERED STORMS WILL BE POSSIBLE FOR
KMCK UNTIL ALMOST THE EARLY MORNING AHEAD OF AN UPPER LEVEL TROUGH
THAT WILL MOVE THROUGH AROUND 12Z. THERE COULD BE SOME FOG LATE
TONIGHT FOR KMCK. SOUNDINGS ARE NOT TOO FAVORABLE FOR FOG
DEVELOPMENT...BUT MCK HAS FAIRLY HIGH DEW POINTS AND HAS NOT YET
CHANGED AIR MASSES...SO WILL PLACE A MENTION OF FOG IN THE TAF FOR
NOW.

WEDNESDAY STORMS SHOULD INITIALLY DEVELOP DURING THE EARLY
AFTERNOON ALONG A WEAK COLD FRONT. AS THE DAY PROGRESSES THE COLD
FRONT WILL MOVE FURTHER SOUTH...TAKING THE STORMS WITH IT. STORM
COVERAGE NEAR THE SITES SHOULD DECLINE THROUGH THE AFTERNOON AS A
RESULT. THERE MAY BE SOME MORE WIDELY SCATTERED STORMS DURING THE
EVENING AS SOME ELEVATED INSTABILITY WILL BE IN PLACE AS ANOTHER
SHORT WAVE TROUGH MOVES THROUGH...BUT WILL LEAVE OUT A MENTION OF
STORMS FOR THIS TIME FRAME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...DLF
AVIATION...JTL

In the hours before

Special weather statement, Jul 31, 12:57 AM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1157 PM MDT TUE JUL 30 2013

NEZ079-080-310615-
DUNDY-HITCHCOCK-
1257 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM 8 MILES NORTHEAST OF ENDERS...OR 8 MILES NORTH
OF WAUNETA...MOVING SOUTHEAST AT 25 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH ARE EXPECTED
WITH THIS STORM.

&&

LAT...LON 4021 10078 4001 10076 4002 10156 4035 10162
      4035 10097
TIME...MOT...LOC 0557Z 334DEG 22KT 4050 10140

MOORE
Special weather statement, Jul 31, 1:00 AM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 AM MDT WED JUL 31 2013

NEZ079-080-310615-
DUNDY-HITCHCOCK-
100 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 1253 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A SEVERE THUNDERSTORM IN CHASE COUNTY 8 MILES NORTHEAST OF
ENDERS...OR 8 MILES NORTH OF WAUNETA...MOVING SOUTHEAST AT 25 MPH.

QUARTER SIZE HAIL...AND DAMAGING WINDS OF 60 TO 70 MPH ARE EXPECTED
WITH THIS STORM.

&&

LAT...LON 4021 10078 4001 10076 4002 10156 4035 10162
      4035 10097
TIME...MOT...LOC 0557Z 334DEG 22KT 4050 10140

MOORE
Special weather statement, Jul 31, 2:01 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
101 AM MDT WED JUL 31 2013

KSZ002-310715-
RAWLINS-
201 AM CDT WED JUL 31 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 159 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF STRATTON NE...MOVING
SOUTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...HEAVY RAINFALL...AND WINDS TO 50 MPH ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3999 10074 3985 10075 3987 10130 4000 10136
TIME...MOT...LOC 0701Z 317DEG 20KT 4004 10110

LUNDQUIST

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 2:01 AM CDTSpecial Weather StatementGLDRawlins14 min
Jul 31, 3:11 AM CDTSpecial Weather StatementGLDThomas19 min
Jul 31, 3:29 AM CDTSpecial Weather StatementGLDSheridan16 min
Jul 31, 3:38 AM CDTSpecial Weather StatementGLDSheridan12 min
Jul 31, 10:31 AM CDTSpecial Weather StatementGLDNorton29 min
Jul 31, 1:47 PM CDTSpecial Weather StatementGLDGove28 min
Jul 31, 2:05 PM CDTSevere Thunderstorm WarningGLDGove40 min
Jul 31, 4:19 PM CDTSpecial Weather StatementGLDGreeley26 min
Jul 31, 4:30 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita30 min
Jul 31, 4:35 PM CDTSpecial Weather StatementGLDLogan25 min
Jul 31, 4:42 PM CDTSevere Thunderstorm WarningGLDLogan63 min
Jul 31, 5:18 PM CDTSevere Thunderstorm WarningGLDLogan27 min
Jul 31, 5:33 PM CDTSpecial Weather StatementGLDGreeley27 min
Jul 31, 5:41 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas49 min
Jul 31, 6:21 PM CDTSevere Thunderstorm WarningGLDGreeley54 min
Jul 31, 12:57 AM CDTSpecial Weather StatementGLDHitchcock18 min
Jul 31, 1:00 AM CDTSpecial Weather StatementGLDHitchcock15 min
Jul 31, 1:06 AM CDTSevere Thunderstorm WarningGLDDundy, Hitchcock39 min
Jul 31, 1:45 AM CDTSevere Thunderstorm WarningGLDHitchcock45 min
Jul 31, 2:42 AM CDTSpecial Weather StatementGLDHitchcock8 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.